Alert archive / Iowa / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at May 2, 2012, 3:47 PM CDT for 4 counties in Iowa. It took effect at May 2, 2012, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2012, 3:47 PM CDT (20:47 UTC)
- In effect from
- May 2, 2012, 7:00 PM CDT
- Expired
- May 3, 2012, 3:21 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -402 m²/s²
- 0-3 km storm-relative helicity
- -158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
493 WGUS63 KARX 022047 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 347 PM CDT WED MAY 2 2012 ...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA TONIGHT... .RECENT RAINFALL OVER THE PAST TWO WEEKS HAS SATURATED THE GROUND ACROSS MUCH OF NORTHEAST IOWA. WITH SHOWERS AND THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL TONIGHT...THE POTENTIAL EXISTS FOR FLASH FLOODING. MUCH OF FLOYD...CHICKASAW...FAYETTE AND CLAYTON COUNTIES ARE IN THE RISK FOR FLASH FLOODING. LOOK FOR THE PRECIPITATION TO DIMINISH LATE TONIGHT...ALLOWING THE RISK OF FLOODING TO END THURSDAY MORNING. IAZ018-019-029-030-030500- /O.NEW.KARX.FF.A.0001.120503T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLOYD-CHICKASAW-FAYETTE-CLAYTON- INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN 347 PM CDT WED MAY 2 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...FLOYD. IN NORTHEAST IOWA...CHICKASAW...CLAYTON AND FAYETTE. * FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING * RECENT RAINFALL OVER THE PAST TWO WEEKS COMBINED WITH THE POTENTIAL OF 1 TO LOCALLY 3 INCHES OF TOTAL RAINFALL TONIGHT MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AJ
2 follow-up statements
377 WGUS63 KARX 030203 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 903 PM CDT WED MAY 2 2012 ...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHEAST IOWA TONIGHT... .RECENT RAINFALL OVER THE PAST TWO WEEKS HAS SATURATED THE GROUND ACROSS MUCH OF NORTHEAST IOWA. WITH SHOWERS AND THUNDERSTORMS EXPECTED TO PRODUCE HEAVY RAINFALL OVERNIGHT...THE POTENTIAL EXISTS FOR FLASH FLOODING. MUCH OF FLOYD...CHICKASAW...FAYETTE AND CLAYTON COUNTIES ARE IN THE RISK FOR FLASH FLOODING. LOOK FOR THE PRECIPITATION TO DIMINISH LATE TONIGHT...ALLOWING THE RISK OF FLOODING TO END THURSDAY MORNING. IAZ018-019-029-030-031015- /O.CON.KARX.FF.A.0001.000000T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLOYD-CHICKASAW-FAYETTE-CLAYTON- INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN 903 PM CDT WED MAY 2 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL IOWA...FLOYD. IN NORTHEAST IOWA...CHICKASAW...CLAYTON AND FAYETTE. * UNTIL 7 AM CDT THURSDAY * RECENT RAINFALL OVER THE PAST TWO WEEKS COMBINED WITH THE POTENTIAL OF 1 TO LOCALLY 3 INCHES OF TOTAL RAINFALL OVERNIGHT MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HALBACH
860 WGUS63 KARX 030821 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 321 AM CDT THU MAY 3 2012 .SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING. WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED. IAZ018-019-029-030-030930- /O.CAN.KARX.FF.A.0001.000000T0000Z-120503T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLOYD-CHICKASAW-FAYETTE-CLAYTON- INCLUDING THE CITIES OF...CHARLES CITY...NEW HAMPTON...OELWEIN 321 AM CDT THU MAY 3 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IOWA AND NORTHEAST IOWA HAS BEEN CANCELLED. HEAVY RAINFALL DEVELOPED ALONG A FRONTAL BOUNDARY THAT WAS POSITIONED JUST NORTH OF THE INTERSTATE 90 CORRIDOR OVERNIGHT. WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED ACROSS NORTHEAST IOWA THIS MORNING...SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ WETENKAMP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:40 PM CDT, 7 minutes earlier.
Area forecast discussion, May 2, 3:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 2 2012
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
340 PM CDT WED MAY 2 2012
MAIN FORECAST CONCERNS WILL BE SEVERE WEATHER POTENTIAL THIS EVENING
AND OVERNIGHT/CONTINUING SHOWER AND THUNDERSTORM CHANCES THROUGH THE
REST OF THE PERIOD.
RUC/RAP SURFACE ANALYSIS THIS AFTERNOON HAS AN AREA OF LOW PRESSURE
NEAR GREAT BEND KS WITH A WARM FRONT EXTENDING ALONG I-70 ACROSS MO
INTO CENTRAL IL. MEANWHILE...RUC/RAP 1000-500MB THICKNESS ANALYSIS
SHOWS A FRONTAL BOUNDARY EXISTING ACROSS NORTHERN IA INTO SOUTHERN
WI...ALONG I-90. MEANWHILE...UNDER PARTLY TO MOSTLY SUNNY
SKIES...DESTABILIZATION IS TAKING PLACE MAINLY ALONG/SOUTH OF I-90.
CURRENT LAPS INDICATING 1000-2500J/KG 0-1KM MLCAPE ACROSS NORTHWEST
IA INTO SOUTHERN MN WITH 0-3KM BULK SHEAR IN THE 20-25KT RANGE. VIS
SATELLITE SHOWING INCREASING CUMULUS ALONG THE AFOREMENTIONED
FRONTAL BOUNDARY IN THIS DESTABILIZATION ZONE.
02.12Z NCEP MODEL SUITE/02.09Z SREF IN GENERALLY GOOD AGREEMENT
THROUGH THE SHORT TERM WITH HANDLING OF OVERALL SYNOPTIC SETUP.
MODELS SHOW INCREASING 925-850MB MOISTURE TRANSPORT INTO THE AREA
THIS EVENING AHEAD OF THE AREA OF LOW PRESSURE OVER THE CENTRAL
PLAINS. THIS MOISTURE TRANSPORT INTO THE FRONTAL BOUNDARY IS
EXPECTED TO TRIGGER A COMPLEX OF THUNDERSTORMS MAINLY ALONG AND
SOUTH OF I-94. WILL HAVE TO WATCH FOR SEVERE POTENTIAL THIS EVENING
AS THE NAM MAINTAINS 1500-2500J/KG 0-3KM MUCAPE AND BULK SHEAR IN
THE 20-35KT RANGE. IT APPEARS THE MAIN SEVERE THREATS GOING INTO
THIS EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. CONVECTION LOOKS
TO WEAKEN SOME AFTER MIDNIGHT AS THE MOISTURE TRANSPORT AXIS BENDS
THE THE EAST OUT OF THE AREA AND CAPE WANES. ANOTHER CONCERN WILL BE
HEAVY RAIN POTENTIAL ACROSS PORTIONS OF NORTHEAST IA INTO FAR
SOUTHWEST WI AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.5 TO
1.7 INCHES. WITH RECENT HEAVIER RAINFALL LAST NIGHT/EARLY THIS
MORNING AND LOW FLASH FLOOD GUIDANCE VALUES...WILL BE HOISTING A
FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF NORTHEAST IA. HAVE ALSO
INCLUDED A HYDROLOGY SECTION BELOW TO DISCUSS HEAVY RAIN CONCERNS.
MODELS INDICATE FRONTAL/OUTFLOW BOUNDARY REMAINING NEARLY STATIONARY
ACROSS THE AREA THROUGH THURSDAY. NAM AND GFS SHOWING 0-3KM MUCAPE
INCREASING INTO THE 2000-3500J/KG RANGE BY THURSDAY AFTERNOON WITH
AMPLE BULK SHEAR. THIS CAPE HOWEVER WILL BE HIGHLY DEPENDENT ON HOW
MUCH CLEARING/HEATING CAN BE REALIZED BEHIND THE COMPLEX THAT ROLLS
THROUGH OVERNIGHT. FAIRLY DOUBTFUL WE WILL BE THAT CLEAN FOR THAT
MUCH DESTABILIZATION. WILL HAVE TO CONTINUE TO WATCH THIS CLOSELY
FOR SEVERE POTENTIAL IF WE DO REALIZE HIGHER CAPE.
SHOWER/THUNDERSTORM CHANCES LOOK TO CONTINUE THROUGH THE REST OF THE
PERIOD AS SOUTHWEST FLOW ALOFT BRINGS SEVERAL MID-LEVEL SHORTWAVE
ACROSS THE AREA ALONG WITH A LINGERING SURFACE FRONTAL BOUNDARY IN
THE VICINITY.
TEMPERATURE-WISE...ABOVE NORMAL TEMPERATURES LOOK TO CONTINUE
THROUGH SATURDAY. WILL HAVE TO WATCH SATURDAY AS THE MODELS DEPICT
MORE OF AN EASTERLY FLOW WITH STRATUS. THIS MAY KEEP TEMPERATURES
DOWN MORE THAN EXPECTED.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
340 PM CDT WED MAY 2 2012
02.12Z GFS AND ECMWF IN GOOD AGREEMENT IN BRINGING A LOW PRESSURE
SYSTEM FROM SOUTHERN CANADA AND THE PLAINS...EASTWARD INTO THE AREA
SUNDAY THROUGH SUNDAY NIGHT FOR THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS. PATTERN SHIFT THEN OCCURS BEHIND THIS SYSTEM WITH
COOLER CYCLONIC FLOW DOMINATING THROUGH WEDNESDAY. STEEP LAPSE
RATES...ESPECIALLY DURING THE AFTERNOON HOURS UNDER THIS COOLER
CYCLONIC FLOW ALOFT IS EXPECTED TO LEAD TO SCATTERED
SHOWER/THUNDERSTORM ACTIVITY. OTHERWISE...LOOK FOR HIGH TEMPERATURES
THROUGH THE PERIOD IN THE UPPER 50S TO THE MIDDLE 60S.
&&
.AVIATION...THROUGH 18Z THURSDAY
1249 PM CDT WED MAY 2 2012
LOW CONFIDENCE EXISTS IN THE AVIATION FORECAST...ESPECIALLY AFTER
00Z...GIVEN POTENTIAL FOR THUNDERSTORMS TONIGHT. SOME CUMULUS HAS
DEVELOPED AT THE TAF SITES...ENOUGH TO BRING KRST DOWN TO MVFR.
ANTICIPATING THE BASES TO CLIMB TO VFR BY 19Z WITH CONTINUED
DAYTIME MIXING. TOWARDS THIS EVENING...SAY NEAR 00Z...LOOKING FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF INTERSTATE
90. THIS WILL BE ON THE NOSE OF WARM...MOIST AIR LIFTING NORTH
OUT OF KANSAS AND MISSOURI. MUCH OF THE EVENING COULD BE
DOMINATED BY SHOWERS AND THUNDERSTORMS...BUT AS THIS NOSE OF
WARM...MOIST AIR SHIFTS OFF TO THE EAST...THE PRECIPITATION SHOULD
DIMINISH. CURRENTLY THINKING THIS WILL OCCUR BETWEEN 06 AND 09Z.
PRESENTLY HAVE CEILINGS AND VISIBILITIES DROPPING TO MVFR WITH THE
PRECIPITATION...BUT POTENTIAL EXISTS FOR EVEN LOWER CONDITIONS
SINCE THE ENVIRONMENT IS CAPABLE TO PRODUCE HEAVY RAIN. NOT ENOUGH
CONFIDENCE EXISTS TO INCLUDE LOWER CONDITIONS. EXPECTING THAT
SUBSIDENCE ALOFT IN THE WAKE OF THE PRECIPITATION...PLUS
LINGERING LOW LEVEL MOISTURE...WILL LEAD TO THE DEVELOPMENT OF A
MVFR STRATUS DECK AT BOTH TAF SITES. THIS STRATUS DECK SHOULD
PERSIST THROUGH MUCH OF THURSDAY MORNING.
&&
.HYDROLOGY...TONIGHT
340 PM CDT WED MAY 2 2012
RAINFALL FROM LAST NIGHT THROUGH EARLY THIS
MORNING RANGED FROM 0.25 TO 1.50 INCHES. RIVERS SEEMED TO HAVE
HANDLED THIS FAIRLY WELL WITH ONLY SOME WITHIN BANK RISES.
HOWEVER...WITH ANOTHER 1.25-2.00 INCHES POSSIBLE TONIGHT...MAINLY
ALONG/SOUTH OF THE I-94 CORRIDOR...WILL HAVE TO KEEP A CLOSE EYE ON
AREA STREAMS AND RIVERS FOR SOME LOCALIZED FLOODING POTENTIAL.
HYDROLOGIC STATEMENTS HAVE ALREADY BEEN ISSUED FOR SEVERAL RIVERS
FOR THE RISES THAT EITHER HAVE OCCURRED OR ARE EXPECTED TO OCCUR.
PLEASE REFERENCE THE LATEST STATEMENTS /MKERVSARX FGUS83/ FOR THE
MOST CURRENT INFORMATION.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
340 PM CDT WED MAY 2 2012
WI...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR IAZ018-019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...AJHazardous weather outlook, May 2, 5:00 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED MAY 2 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 4 PM THIS AFTERNOON IN AREAS ALONG AND SOUTH OF INTERSTATE 90. THUNDERSTORMS WILL THEN EXPAND IN COVERAGE DURING THE EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS POSSIBLE OVER MAINLY NORTHEAST IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREATS LOOK TO BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. FROM FRIDAY NIGHT THROUGH MONDAY...THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DISCERN IF SEVERE WEATHER COULD OCCUR WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 4 PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:26 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 30 min |
Nearby
Flash Flood Watches in Iowa, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.